Alert archive / Vermont / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 44, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 15, 2002, 4:49 PM EDT for Windsor County, Vermont. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2002, 4:49 PM EDT (20:49 UTC)
- Expired
- Jul 15, 2002, 5:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Windsor County, VT
The radar
The Burlington radar (KCXX), 113 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
319 WUUS51 KBTV 152049 SVRBTV VTC027-152115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 448 PM EDT MON JUL 15 2002 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINDSOR COUNTY IN VERMONT * UNTIL 515 PM EDT * AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RESTRENGHTENING SEVERE THUNDERSTORM OVER CHESTER...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CHESTER...SPRINGFIELD AROUND 500 PM EDT THIS STORM HAS HAD A HISTORY OF LARGE HAIL AND DAMAGING WINDS. .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:57 PM EDT, 52 minutes earlier.
Area forecast discussion, Jul 15, 3:57 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 357 PM EDT MON JUL 15 2002 CDFNT MOVG THRU SRN PTN FA ATTM...TRIGGERING THNDSTRMS. SVR THHNDSTRM WATCH IN EFFECT TILL 8 PM FOR SRN ZONES...ALTHO THREAT OF SVR IN BTV CWA WL ONLY LAST FOR ANOTHER HR OR SO...WHEN THREAT WL SHIFT SOUTH AND EAST. A FEW WARNINGS HAVE ALREADY BEEN ISSUED WITH SOME VERIFICATION. (SEE ALBLSRBTV, ALBSVSBTV). DRIER AIR CURRENTLY SPILLING SOUTH ACRS NRN NY AND NW VT...WL BE ARRIVING IN REST OF FA THIS EVENING. CLOSED UPR LOW WL DROP SOUTH ACRS QUE INTO ERN NEW ENG TONITE... ALLOWING FOR DRIER/COOLER AIR TO CONTINUE FILTERING INTO VT/NRN NY AS SFC RDG APRCHS FROM GRTLKS. TUE: COOL POOL ALOFT CONTINUES TO INFLUENCE OUR WX. CLOSED LOW CONTINUES TO PUSH SEWRD...PASSING SOUTH OF NOVA SCOTIA...WHILE SFC RDG BLDS INTO FA. SOME LINGERING LLVL MSTR...ESP OVR ERN ZONES. GOOD SUBSIDINCE HOWEVER SHUD ALLOW FOR AT LEAST PARLY SUNNY SKIES MOST AREAS...EXCEPT NE VT WHERE MORE CLDS EXPECTED. TEMPS BLO NORMAL WITH MOST LOCATIONS IN 70S. TUE NITE: WRMFNT APRCHS FROM WEST...RESULTING IN INCR CLDS. HAVE CONTD WITH PREVIOUS THINKING OF LOW POP SHRS LATE NITE FOR NRN NY AND CHMPLN VLY LATE AT NITE. WED: WITH UPR LOW SLOW TO DEPART...WRMFNT SLOWS AS IT MAKES ITS WAY INTO ERN PTN FA. WITH NW FLOW ALOFT...EXPECT RISK OF SHWRS/THNDSTRMS TO INCREASE. FRONT WL SERVE AS FOCUSING MECHANISM FOR ANY CONVECTION THAT DVLPS NORTH OF BORDER AND MOVES SEWRD INTO NRN ZONES. FACT THAT THIS SYS WL RMN MAINLY STATIONARY FOR 12-24 HRS MAY LEAD TO RISK OF SOME SIGNIFICANT RAIN TOTALS...ESP NRN VT. PWS INCREASE TO ALMOST 2 INCHES NRN AREAS DURING WED/WED NITE. THU: CDFNT DROPS SOUTH THR FA. SHWRS/THNDSTMS LIKELY AHEAD OF THE FRONT. ANY SHWRS WL END THURS EVEN. EXTENDED: HIGH PRES GRADUALLY BLDS INTO RGN FROM NORTH OF THE GRTLKS. A QUESTION AS TO HOW MUCH SUNSHINE WELL SEE FRI...BUT ANY PCPN EXPECTED TO RMN SOUTH OF FA. MORE SUNSHINE AND SEASONABLE TEMPS SAT. MSTR BEGINS TO RETURN SUNDAY AHEAD OF NEXT FRONTAL SYS. CDFNT EXPECTED TO PASS THRU RGN NEXT MONDAY WITH CHC MORE SHWRS. .BTV...NONE. RJS
In the hours before
Special weather statement, Jul 15, 2:59 PM EDT, 1 hour 50 minutes before
VTZ008>012-160000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 259 PM EDT MON JUL 15 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHERN VERMONT UNTIL 800 PM EDT... THE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR RUTLAND AND WINDSOR COUNTIES IN SOUTHERN VERMONT. A COLD FRONT WAS MOVING SOUTH...INTO SOUTHERN VERMONT. THE FRONT WILL BE A FOCUS FOR SEVERE THUNDERSTORMS THIS AFTERNOON IN AND NEAR THE WATCH AREA. IF YOU ARE OUTSIDE THIS AFTERNOON...KEEP AN EYE ON THE SKY. IF A THUNDERSTORM THREATENS...SEEK SHELTER INDOORS AND AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO FOR WARNINGS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. HANSON
Local storm report, Jul 15, 3:08 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
308 PM EDT MON JUL 15 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM SALISBURY VT WIND DAMAGE
07/15/02 ADDISON TREES DOWN REPORTED BY LAW
ENFORCEMENT
0300 PM BRANDON VT WIND DAMAGE
07/15/02 RUTLAND TREES DOWN ON ROUTE 73
REPORTED BY LAW ENFORCEMENTLocal storm report, Jul 15, 4:40 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
440 PM EDT MON JUL 15 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM SALISBURY VT WIND DAMAGE
07/15/02 ADDISON TREES DOWN REPORTED BY
0300 PM BRANDON VT WIND DAMAGE
07/15/02 RUTLAND TREES DOWN ON ROUTE 73
0340 PM PLYMOUTH VT .88 INCH HAIL
07/15/02 WINDSOR REPORTED BY LOCAL POST
OFFICE
0355 PM READING VT .75 INCH HAIL
07/15/02 WINDSOR REPORTED BY LOCAL POST
OFFICE
SLWLocal storm report, Jul 15, 4:40 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
440 PM EDT MON JUL 15 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM SALISBURY VT WIND DAMAGE
07/15/02 ADDISON TREES DOWN REPORTED BY
STATE POLICE
0300 PM BRANDON VT WIND DAMAGE
07/15/02 RUTLAND TREES DOWN ON ROUTE 73
REPORTED BY STATE POLICE
0340 PM PLYMOUTH VT .88 INCH HAIL
07/15/02 WINDSOR REPORTED BY LOCAL POST
OFFICE
0355 PM READING VT .75 INCH HAIL
07/15/02 WINDSOR REPORTED BY LOCAL POST
OFFICE
SLWThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:35 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 25 min |
| Jul 15, 2:49 PM EDT | Severe Thunderstorm Warning | BTV | Rutland | 56 min |
| Jul 15, 3:25 PM EDT | Severe Thunderstorm Warning | BTV | Windsor | 65 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.